Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, June 11 to 12, 2014

June 11 to 12, 2014 · NWS OUN · 9 events in 8 counties and zones

A weak surface trough over northwestern Oklahoma served as the focus for a complex of showers and storms that produced several occurrences of damaging winds and some hail. With upper level northwesterly flow in place, the complex moved south and east, affecting parts of northern and central Oklahoma overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak surface trough over northwestern Oklahoma served as the focus for a complex of showers and storms that produced several occurrences of damaging winds and some hail. With upper level northwesterly flow in place, the complex moved south and east, affecting parts of northern and central Oklahoma overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 11, 9:27 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 11, 9:27 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1027 PM CDT WED JUN 11 2014

.UPDATE...
QUICK UPDATE TO POPS... ADJUSTED TEMPS/SKY...

&&

.DISCUSSION...
PRECIP FORECAST WAS IN DECENT SHAPE...JUST MADE SOME QUICK
ADJUSTMENTS TO ACCOUNT FOR ONGOING THUNDERSTORM ACTIVITY GETTING
READY TO MOVE INTO FAR NWRN OK. AT THE MOMENT... THERE ARE TWO
DISTINCT REGIONS OF CONVECTION... THE LARGEST IS OVER WRN/CENTRAL
KS ALONG A BOUNDARY FLANKED BY A SFC HIGH TO THE N/NW AND THE SFC
LOW OVER THE TXPH. THE SECOND IS A SMALL REGION OF CONVECTION THAT
HAS SLOWLY MOVED EASTWARD ACROSS THE NRN TXPH AND THE OKPH. WIND
IS THE PRIMARY THREAT AT THE MOMENT... CONVECTION IS ELEVATED...
WITH STEEP MID LEVEL LAPSE RATES. STORMS ACROSS KANSAS ARE
BEGINNING TO SHIFT E/SE AND ARE EXPECTED TO PUSH INTO FAR NRN OK
THROUGH 1 AM... WINDS HAVE BEEN THE PRIMARY THREAT WITH THESE
STORMS AS WELL... HOWEVER... PROFILES SUGGEST A HAIL THREAT...
WITH UP TO GOLF BALLS POSSIBLE.

THE INFLUENCE OF THE SUSPECT DEW POINT AT KHRX IN THE TXPH EARLIER
THIS AFTN SEEMS TO HAVE WORKED OUT OF THE PAST FEW RUNS OF THE RAP
AND HRRR... WHICH HAS THE TWO LINES OF CONVECTION MERGING AND
MOVING E/SE ACROSS NRN AND CENTRAL OKLAHOMA OVERNIGHT. CANNOT
ARGUE WITH THE GENERAL SOLUTION OF THE 00Z HRRR... THE NRN
CONVECTION HAS LAID DOWN A DECENT COLD POOL... WHICH SHOULD
CONTINUE INTO THE EVENING... MAINTAINING THE CONVECTION IN A
E/SOUTHEASTERLY PATH. CARVED VECTORS AND O-3KM SHEAR SUPPORT THIS
ALONG WITH GOOD 0-1KM COMPUTED MUCAPE.

STORMS WILL LIKELY ENTER THE METRO SOMETIME BETWEEN 3-5AM... WITH
WIND REMAINING THE PRIMARY CONCERN. STAY WEATHER AWARE
OVERNIGHT.

JTK

&&

.PREV DISCUSSION... /ISSUED 659 PM CDT WED JUN 11 2014/

DISCUSSION...
REFER TO THE 00Z AVIATION FORECAST BELOW...

AVIATION...
VFR CONDITIONS AND MODEST SOUTH/SOUTHEAST WINDS TO PREVAIL
THROUGH AT LEAST 03Z. THEREAFTER...A COMPLEX OF STORMS NOW
ORGANIZING OVER THE TX/OK PANHANDLES WILL MOVE EAST AND
SOUTHEAST...IMPACTING TERMINALS FROM KGAG/KWWR TO KOKC/KOUN AND
KPNC FROM 03Z THROUGH 12Z. STRONG AND GUSTY WINDS AND HAIL MAY
ACCOMPANY THE STRONGEST STORMS. HEAVY RAINFALL MAY ALSO LEAD TO
BRIEF IFR/LIFR VSBYS. BEHIND THE STORM COMPLEX...WINDS WILL SHIFT
TO THE NORTH/NORTHEAST WITH WIDESPREAD MVFR CIGS THROUGH AT LEAST
15Z. THEREAFTER...VSBYS/CIGS SHOULD IMPROVE AS SFC HEATING ENSUES.

PREV DISCUSSION... /ISSUED 219 PM CDT WED JUN 11 2014/

DISCUSSION...
ONE OR MORE THUNDERSTORM COMPLEXES EXPECTED TO MOVE ACROSS
PARTS OF THE FA TONIGHT/THURSDAY. MODELS SHOW SOME THUNDERSTORMS
COULD DEVELOP IN EASTERN NM AND THE TX PANHANDLE THIS
AFTERNOON/EARLY EVENING AND MOVE INTO PARTS OF THE FA. HOWEVER...
THE BETTER CHANCE FOR THUNDERSTORMS WILL BE WITH A COMPLEX THAT
DEVELOPS FROM STORMS IN THE HIGH PLAINS OF CO AND KS AND MOVES
ACROSS PARTS OF NORTHERN AND CENTRAL OKLAHOMA. INSTABILITY AND WIND
SHEAR WILL BE SUFFICIENT FOR SEVERE STORMS TO BE POSSIBLE TONIGHT
INTO THURSDAY MORNING WITH DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL THE MAIN CONCERNS.

A FRONT WILL ALSO MOVE SOUTH ACROSS THE REGION TONIGHT INTO
THURSDAY. ADDITIONAL STORMS WILL BE POSSIBLE IN SE PARTS OF THE FA
THU AFTN/EVENING NEAR THE FRONTAL BOUNDARY. SHORTWAVE RIDGING WILL
BUILD INTO THE REGION FRIDAY INTO THE WEEKEND REDUCING THE CHANCES
FOR THUNDERSTORMS FOR A FEW DAYS. OFF AND ON THUNDERSTORM CHANCES
WILL OCCUR SUNDAY INTO NEXT WEEK AS RIDGE SHIFTS EAST AND
IMPULSES/DISTURBANCES MOVE THROUGH THE FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  89  67  82  60 /   0  50  50  10
HOBART OK         93  68  85  58 /   0  20  10  10
WICHITA FALLS TX  96  71  89  63 /   0  30  30  10
GAGE OK           93  63  80  55 /   0  80  10   0
PONCA CITY OK     87  65  78  59 /   0  90  70  10
DURANT OK         91  68  84  65 /   0  40  70  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 11, 11:24 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1224 PM CDT WED JUN 11 2014

OKZ004>048-050>052-TXZ083>090-121730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1224 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS
MOST OF OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA EXTENDS NORTH OF A LINE FROM TISHOMINGO TO
FREDERICK...AND WEST OF A LINE FROM FREDERICK TO SEYMOUR TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE AFTER 10 PM
TONIGHT AND BEFORE 8 AM TOMORROW.

IMPACTS...
DAMAGING WIND GUSTS NEAR 60 TO 70 MPH...
LARGE HAIL UP TO THE SIZE OF GOLF BALLS...
HEAVY RAINFALL UP TO 2 INCHES WHICH MAY RESULT IN LOCALIZED
FLASH FLOODING...

DISCUSSION...
LATE THIS AFTERNOON AND EVENING...ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP OVER THE HIGH PLAINS OF KANSAS AND
TEXAS AHEAD OF A LOW PRESSURE DISTURBANCE. AS THESE STORMS MOVE
EAST OR SOUTHEAST THIS EVENING...THEY ARE EXPECTED TO GROW INTO AT
LEAST ONE LARGE COMPLEX. THE MOST LIKELY AREA TO EXPERIENCE SEVERE
WEATHER WILL BE ACROSS NORTHERN OKLAHOMA.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
PREPARE FOR SEVERE WEATHER OPERATIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
A FEW STRONG TO SEVERE STORMS WITH DAMAGING WINDS...LARGE HAIL...
AND HEAVY RAINFALL MAY LINGER INTO THURSDAY ACROSS THE
SOUTHEASTERN QUARTER OF OKLAHOMA.

ADDITIONAL STORMS MAY OCCUR SATURDAY AFTERNOON THROUGH MONDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The radar

The Vance AFB radar (KVNX), 121 km away, was scanning. The volume nearest the first event began at 03:54 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
June 11, 9:55 PM CST
Where
Woodward County, 1.81 mi WSW of Woodward
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.420, -99.420

Hail, Ellis

When
June 11, 10:19 PM CST
Where
Ellis County, Shattuck
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.270, -99.880

Thunderstorm Wind, Grant

When
June 12, 12:05 AM CST
Where
Grant County, 1.3 mi WSW of Medford
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.750

Thunderstorm Wind, Garfield

When
June 12, 12:15 AM CST
Where
Garfield County, 3.04 mi SE of Breckinridge
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -97.690

Thunderstorm Wind, Noble

When
June 12, 12:50 AM CST
Where
Noble County, 3.5 mi N of Sumner
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.370, -97.130

Thunderstorm Wind, Canadian

When
June 12, 12:54 AM CST
Where
Canadian County, 4.12 mi NNE of Yukon
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.550, -97.700

Several power lines blown down at Sara Rd and Wilshire boulevard. Time estimated from radar.

Thunderstorm Wind, Oklahoma

When
June 12, 1:07 AM CST
Where
Oklahoma County, (Okc)will Rogers Apt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.390, -97.600

Thunderstorm Wind, Oklahoma

When
June 12, 1:07 AM CST
Where
Oklahoma County, 6.78 mi NW of The Village
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.650, -97.620

Winds were estimated near 164th and MacArthur Boulevard. No damage information was available.

Thunderstorm Wind, Cleveland

When
June 12, 1:35 AM CST
Where
Cleveland County, 3.95 mi NE of Norman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.260, -97.390

Estimated wind gusts of 55 to 60 mph. No damage information was provided.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529283, 529284, 529285, 529286, 529287, 529288, 529289, 529290, 529291.